Alert archive / California / Winter Storm Warnings in 2011
Winter Storm Warning 8, NWS Reno, NV
NWS Reno, NV issued this winter storm warning at Oct 3, 2011, 3:52 PM PDT for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Oct 4, 2011, 11:00 PM PDT. It was in force for 12 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 3, 2011, 3:52 PM PDT (22:52 UTC)
- In effect from
- Oct 4, 2011, 11:00 PM PDT
- Expired
- Oct 5, 2011, 11:21 AM PDT
- In force
- 12 hr
- Issued by
- NWS Reno, NV
Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 92 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 5, 7:05 AM PDT | SNOW 5 | 5 Ene Cisco, CA | AT 7 AM....CAL TRANS HAVE REPORTED 5 INCHES OF SNOW ON DONNER SUMMITT AND 3 INCHES OF SNOW AT KINGVALLE THIS MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
572 WWUS45 KREV 032252 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 352 PM PDT MON OCT 3 2011 ...FIRST WINTER STORM OF THE SEASON... .A STRONG AREA OF LOW PRESSURE WILL DROP INTO THE WESTERN U.S. TUESDAY INTO WEDNESDAY...BRINGING STRONG WINDS AND MODERATE TO LOCALLY HEAVY VALLEY RAIN AND MOUNTAIN SNOW TO THE REGION. HEAVIEST PRECIPITATION WILL FALL LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...WITH ACCUMULATING SNOWFALL IN THE HIGHER ELEVATIONS OF THE SIERRA. THOSE PLANNING TRAVEL OVER THE SIERRA THIS WEEK SHOULD PREPARE FOR WINTER CONDITIONS NOW TO AVOID BEING CAUGHT OFF GUARD BY THIS EARLY SEASON STORM. CAZ071-040000- /O.CAN.KREV.WS.A.0011.111005T0600Z-111006T0600Z/ LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES- 352 PM PDT MON OCT 3 2011 ...WINTER STORM WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER STORM WATCH. ALTHOUGH SIGNIFICANT PRECIPITATION IS STILL EXPECTED FOR LASSEN...EASTERN PLUMAS AND SIERRA COUNTIES TUESDAY NIGHT AND WEDNESDAY...SNOW LEVELS SHOULD REMAIN TOO HIGH TO AFFECT AREAS BELOW 6000 TO 6500 FEET WITH MORE THAN A VERY LIGHT ACCUMULATION. THEREFORE...THE WINTER STORM WATCH HAS BEEN CANCELLED. A FEW INCHES OF SNOWFALL IS STILL POSSIBLE ABOVE 6000 FEET WEDNESDAY MORNING WHICH COULD AFFECT YUBA PASS. $$ CAZ072-NVZ002-041200- /O.UPG.KREV.WS.A.0011.111005T0600Z-111006T0600Z/ /O.NEW.KREV.WS.W.0008.111005T0600Z-111006T2000Z/ GREATER LAKE TAHOE AREA- 352 PM PDT MON OCT 3 2011 ...WINTER STORM WARNING IN EFFECT FROM 11 PM TUESDAY TO 1 PM PDT THURSDAY ABOVE 7000 FEET... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING ABOVE 7000 FEET FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 11 PM TUESDAY TO 1 PM PDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING: HEAVIEST MOUNTAIN SNOW LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...WITH SNOW SHOWERS CONTINUING INTO WEDNESDAY EVENING. * POSSIBLE SNOW ACCUMULATIONS: 5 TO 10 INCHES ABOVE 7000 FEET...WITH A COUPLE SLUSHY INCHES POSSIBLE AT LAKE LEVEL. * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 40 MPH BELOW RIDGES. RIDGE GUSTS TO AROUND 100 MPH LATE TUESDAY NIGHT AND EARLY WEDNESDAY MORNING. * SNOW LEVELS: 8000 FEET FALLING BELOW 6000 FEET BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS IN THE HIGH SIERRA...ESPECIALLY OVER PASSES WHERE ROAD CONTROLS AND DELAYS ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ073-041200- /O.UPG.KREV.WS.A.0011.111005T0600Z-111006T0600Z/ /O.NEW.KREV.WS.W.0008.111005T0900Z-111007T0000Z/ MONO- 352 PM PDT MON OCT 3 2011 ...WINTER STORM WARNING IN EFFECT FROM 2 AM WEDNESDAY TO 5 PM PDT THURSDAY ABOVE 8000 FEET... THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM WARNING ABOVE 8000 FEET FOR HEAVY SNOW AND GUSTY WINDS...WHICH IS IN EFFECT FROM 2 AM WEDNESDAY TO 5 PM PDT THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. * TIMING: HEAVIEST MOUNTAIN SNOW EARLY WEDNESDAY MORNING...WITH SNOW SHOWERS CONTINUING INTO WEDNESDAY EVENING. * POSSIBLE SNOW ACCUMULATIONS: 5 TO 10 INCHES ABOVE 8000 FEET ALONG THE SIERRA CREST...WITH 3 TO 6 INCHES ABOVE 7500 FEET ELSEWHERE. * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. RIDGE GUSTS TO AROUND 100 MPH LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. * SNOW LEVELS: 8500 TO 9000 FEET FALLING TO 6500 FEET BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS IN THE HIGH SIERRA...ESPECIALLY OVER PASSES WHERE ROAD CONTROLS AND DELAYS ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
5 follow-up statements
145 WWUS45 KREV 041048 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 348 AM PDT TUE OCT 4 2011 ...FIRST WINTER STORM OF THE SEASON... .A STRONG AREA OF LOW PRESSURE WILL PUSH INTO THE WESTERN U.S. TODAY INTO WEDNESDAY...BRINGING STRONG WINDS...MODERATE TO LOCALLY HEAVY VALLEY RAIN AND MOUNTAIN SNOW TO THE REGION. HEAVIEST PRECIPITATION WILL FALL LATE TONIGHT INTO EARLY WEDNESDAY MORNING...WITH ACCUMULATING SNOWFALL IN THE HIGHER ELEVATIONS OF THE SIERRA. THOSE PLANNING TRAVEL OVER THE SIERRA SHOULD PREPARE FOR WINTER CONDITIONS NOW TO AVOID BEING CAUGHT OFF GUARD BY THIS EARLY SEASON STORM. CAZ072-NVZ002-042300- /O.EXT.KREV.WS.W.0008.111005T0600Z-111005T2100Z/ GREATER LAKE TAHOE AREA- 348 AM PDT TUE OCT 4 2011 ...WINTER STORM WARNING NOW IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT WEDNESDAY ABOVE 7000 FEET... THE WINTER STORM WARNING ABOVE 7000 FEET IS NOW IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT WEDNESDAY. * TIMING: HEAVIEST MOUNTAIN SNOW LATE TONIGHT INTO WEDNESDAY MORNING...WITH SNOW SHOWERS CONTINUING INTO WEDNESDAY EVENING. * SNOW ACCUMULATIONS: 5 TO 10 INCHES ABOVE 7000 FEET...WITH A COUPLE OF SLUSHY INCHES POSSIBLE AT LAKE LEVEL. * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 40 MPH BELOW RIDGES. RIDGE GUSTS TO AROUND 100 MPH LATE TONIGHT AND EARLY WEDNESDAY MORNING. * SNOW LEVELS: 8000 FEET FALLING BELOW LAKE LEVEL BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS IN THE HIGH SIERRA...ESPECIALLY OVER PASSES WHERE ROAD CONTROLS AND DELAYS ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ073-042300- /O.EXT.KREV.WS.W.0008.111005T0900Z-111006T0000Z/ MONO- 348 AM PDT TUE OCT 4 2011 ...WINTER STORM WARNING NOW IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY ABOVE 8000 FEET... THE WINTER STORM WARNING ABOVE 8000 FEET IS NOW IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY. * TIMING: HEAVIEST MOUNTAIN SNOW EARLY WEDNESDAY MORNING...WITH SNOW SHOWERS CONTINUING INTO WEDNESDAY EVENING. * SNOW ACCUMULATIONS: 5 TO 10 INCHES ABOVE 8000 FEET ALONG THE SIERRA CREST...WITH 3 TO 6 INCHES ABOVE 7500 FEET ELSEWHERE. * WINDS: SOUTHWEST WINDS 15 TO 25 MPH WITH GUSTS UP TO 50 MPH. RIDGE GUSTS TO AROUND 100 MPH LATE TONIGHT INTO WEDNESDAY MORNING. * SNOW LEVELS: 8500 TO 9000 FEET FALLING TO 6500 FEET BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS IN THE HIGH SIERRA...ESPECIALLY OVER PASSES WHERE ROAD CONTROLS AND DELAYS ARE LIKELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
320 WWUS45 KREV 042215 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 315 PM PDT TUE OCT 4 2011 ...FIRST WINTER STORM OF THE SEASON... .A STRONG AREA OF LOW PRESSURE WILL REACH THE SIERRA AND WESTERN NEVADA TONIGHT...BRINGING STRONG WINDS...MODERATE TO HEAVY VALLEY RAIN AND MOUNTAIN SNOW. HEAVIEST PRECIPITATION WILL FALL LATE TONIGHT INTO EARLY WEDNESDAY MORNING...WITH ACCUMULATING SNOWFALL IN THE HIGHER ELEVATIONS OF THE SIERRA. THOSE PLANNING TRAVEL OVER THE SIERRA SHOULD PREPARE FOR WINTER CONDITIONS NOW TO AVOID BEING CAUGHT OFF GUARD BY THIS EARLY SEASON STORM. CAZ072-NVZ002-051015- /O.CON.KREV.WS.W.0008.111005T0600Z-111005T2100Z/ GREATER LAKE TAHOE AREA- 315 PM PDT TUE OCT 4 2011 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT WEDNESDAY ABOVE 7000 FEET... A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 2 PM PDT WEDNESDAY. * TIMING: HEAVIEST MOUNTAIN SNOW LATE TONIGHT INTO WEDNESDAY MORNING...WITH SNOW SHOWERS CONTINUING INTO WEDNESDAY EVENING. * SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 7000 FEET...WITH A UP TO 3 INCHES BELOW 7000 FEET. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH BELOW RIDGES. RIDGE GUSTS NEAR 100 MPH TONIGHT AND EARLY WEDNESDAY MORNING. * SNOW LEVELS: 7500 TO 8500 FEET FALLING BELOW LAKE LEVEL BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS OVER THE MOUNTAIN PASSES ABOVE 7000 FEET. THIS INCLUDES...THE MOUNT ROSE HIGHWAY...DONNER SUMMIT...ECHO SUMMIT AND CARSON PASS. HIGHWAY 4 MAY CLOSE DURING THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ073-051015- /O.CON.KREV.WS.W.0008.111005T0900Z-111006T0000Z/ MONO- 315 PM PDT TUE OCT 4 2011 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY ABOVE 8000 FEET... A WINTER STORM WARNING ABOVE 8000 FEET REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY. * TIMING: HEAVIEST MOUNTAIN SNOW LATE TONIGHT...WITH SNOW SHOWERS CONTINUING INTO TOMORROW EVENING. * SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 8000 FEET ALONG THE SIERRA CREST...WITH 3 TO 6 INCHES ABOVE 7500 FEET ELSEWHERE. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 55 MPH. RIDGE GUSTS 100 TO 110 MPH LATE TONIGHT INTO WEDNESDAY MORNING. * SNOW LEVELS: 8500 TO 9000 FEET THIS EVENING FALLING TO 6500 FEET BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS IN THE HIGH SIERRA. HIGHWAYS 108 AND 120 MAY CLOSE DURING THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ BRONG HTTP://WEATHER.GOV/RENO
514 WWUS45 KREV 050525 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 1025 PM PDT TUE OCT 4 2011 ...FIRST WINTER STORM OF THE SEASON... .A STRONG AREA OF LOW PRESSURE WILL MOVE INTO THE SIERRA AND WESTERN NEVADA LATE TONIGHT...BRINGING STRONG WINDS...MODERATE TO HEAVY VALLEY RAIN AND MOUNTAIN SNOW. HEAVIEST PRECIPITATION WILL FALL LATE TONIGHT INTO EARLY WEDNESDAY MORNING...WITH ACCUMULATING SNOWFALL IN THE HIGHER ELEVATIONS OF THE SIERRA. THOSE PLANNING TRAVEL OVER THE SIERRA SHOULD PREPARE FOR WINTER CONDITIONS NOW TO AVOID BEING CAUGHT OFF GUARD BY THIS EARLY SEASON STORM. CAZ072-NVZ002-051400- /O.CON.KREV.WS.W.0008.111005T0600Z-111005T2100Z/ GREATER LAKE TAHOE AREA- 1025 PM PDT TUE OCT 4 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PDT WEDNESDAY ABOVE 7000 FEET... A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT UNTIL 2 PM PDT WEDNESDAY. * TIMING: HEAVIEST MOUNTAIN SNOW LATE TONIGHT INTO WEDNESDAY MORNING...WITH SNOW SHOWERS CONTINUING INTO WEDNESDAY EVENING. * SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 7000 FEET...WITH A UP TO 3 INCHES BELOW 7000 FEET. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 45 MPH BELOW RIDGES. RIDGE GUSTS NEAR 100 MPH TONIGHT AND EARLY WEDNESDAY MORNING. * SNOW LEVELS: 7500 TO 8500 FEET FALLING BELOW LAKE LEVEL BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS OVER THE MOUNTAIN PASSES ABOVE 7000 FEET. THIS INCLUDES...THE MOUNT ROSE HIGHWAY...DONNER SUMMIT...ECHO SUMMIT AND CARSON PASS. HIGHWAY 4 MAY CLOSE DURING THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ073-051400- /O.CON.KREV.WS.W.0008.111005T0900Z-111006T0000Z/ MONO- 1025 PM PDT TUE OCT 4 2011 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY ABOVE 8000 FEET... A WINTER STORM WARNING ABOVE 8000 FEET REMAINS IN EFFECT FROM 2 AM TO 5 PM PDT WEDNESDAY. * TIMING: HEAVIEST MOUNTAIN SNOW LATE TONIGHT...WITH SNOW SHOWERS CONTINUING INTO TOMORROW EVENING. * SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 8000 FEET ALONG THE SIERRA CREST...WITH 3 TO 6 INCHES ABOVE 7500 FEET ELSEWHERE. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 55 MPH. RIDGE GUSTS 100 TO 110 MPH LATE TONIGHT INTO WEDNESDAY MORNING. * SNOW LEVELS: 8500 TO 9000 FEET THIS EVENING FALLING TO 6500 FEET BY LATE WEDNESDAY MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS IN THE HIGH SIERRA. HIGHWAYS 108 AND 120 MAY CLOSE DURING THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
324 WWUS45 KREV 051106 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 406 AM PDT WED OCT 5 2011 ...FIRST WINTER STORM OF THE SEASON... .A STRONG AREA OF LOW PRESSURE WILL CONTINUE MOVING THROUGH THE SIERRA THIS MORNING...BRINGING GUSTY WINDS...MODERATE TO HEAVY VALLEY RAIN AND MOUNTAIN SNOW. HEAVIEST PRECIPITATION WILL FALL INTO MID MORNING...WITH ACCUMULATING SNOWFALL IN THE HIGHER ELEVATIONS OF THE SIERRA. THOSE PLANNING TRAVEL OVER THE SIERRA SHOULD PREPARE FOR WINTER CONDITIONS NOW TO AVOID BEING CAUGHT OFF GUARD BY THIS EARLY SEASON STORM. CAZ072-NVZ002-052100- /O.CON.KREV.WS.W.0008.000000T0000Z-111005T2100Z/ GREATER LAKE TAHOE AREA- 406 AM PDT WED OCT 5 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON ABOVE 7000 FEET... A WINTER STORM WARNING ABOVE 7000 FEET REMAINS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. * TIMING: HEAVIEST MOUNTAIN SNOW THROUGH MID MORNING...WITH SNOW SHOWERS CONTINUING INTO WEDNESDAY EVENING. * SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 7000 FEET...WITH A UP TO 3 INCHES BELOW 7000 FEET. * WINDS: SOUTHWEST WINDS 15 TO 30 MPH WITH GUSTS UP TO 40 MPH BELOW RIDGES. RIDGE GUSTS NEAR 100 MPH UNTIL MID MORNING. * SNOW LEVELS: 7000 FEET FALLING BELOW LAKE LEVEL BY LATE MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS OVER THE MOUNTAIN PASSES ABOVE 7000 FEET. THIS INCLUDES...THE MOUNT ROSE HIGHWAY...DONNER SUMMIT...ECHO SUMMIT AND CARSON PASS. HIGHWAY 4...EBBETTS PASS...MAY CLOSE DURING THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ CAZ073-052100- /O.CON.KREV.WS.W.0008.000000T0000Z-111006T0000Z/ MONO- 406 AM PDT WED OCT 5 2011 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON ABOVE 7500 FEET... A WINTER STORM WARNING ABOVE 7500 FEET REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON. * TIMING: HEAVIEST MOUNTAIN SNOW THIS MORNING...WITH SNOW SHOWERS CONTINUING INTO TOMORROW EVENING. * SNOW ACCUMULATIONS: 6 TO 12 INCHES ABOVE 8000 FEET ALONG THE SIERRA CREST...WITH 3 TO 6 INCHES ABOVE 7500 FEET ELSEWHERE. * WINDS: SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS UP TO 55 MPH. RIDGE GUSTS 100 TO 110 MPH LATE TONIGHT INTO WEDNESDAY MORNING. * SNOW LEVELS: 8000 FEET FALLING TO 6500 FEET BY LATE MORNING. * IMPACTS: SLICK AND SNOW COVERED ROADS WILL MAKE TRAVEL HAZARDOUS IN THE HIGH SIERRA. HIGHWAYS 108 AND 120 MAY CLOSE DURING THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... CONDITIONS CAN DETERIORATE RAPIDLY DURING WINTER STORMS...SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. CARRY TIRE CHAINS... FOOD...WATER...BLANKETS AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY. CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER RADIO FOR UPDATES ON THIS SITUATION. && $$ HTTP://WEATHER.GOV/RENO
948 WWUS45 KREV 051821 WSWREV URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 1121 AM PDT WED OCT 5 2011 CAZ073-051930- /O.CAN.KREV.WS.W.0008.000000T0000Z-111006T0000Z/ MONO- 1121 AM PDT WED OCT 5 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER STORM WARNING. COLD FRONT HAS MOVED SOUTH OF THE AREA AND THE HEAVY SNOW HAS DIMINISHED TO SNOW SHOWERS. SHOWERS WILL CONTINUE THROUGH THIS EVENING WITH LOCAL ACCUMULATIONS UP TO 2 INCHES. $$ CAZ072-NVZ002-051930- /O.CAN.KREV.WS.W.0008.000000T0000Z-111005T2100Z/ GREATER LAKE TAHOE AREA- 1121 AM PDT WED OCT 5 2011 ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE WINTER STORM WARNING. COLD FRONT HAS MOVED SOUTH OF THE AREA AND THE HEAVY SNOW HAS DIMINISHED TO SNOW SHOWERS. SHOWERS WILL CONTINUE THROUGH THIS EVENING WITH LOCAL ACCUMULATIONS UP TO 2 INCHES. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this winter storm warning went out at Oct 3, 3:14 PM PDT, 38 minutes earlier.
Area forecast discussion, Oct 3, 3:14 PM PDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
314 PM PDT MON OCT 3 2011
.SHORT TERM...
UPGRADED TO A WINTER STORM WARNING FOR THE HIGHER ELEVATIONS OF
THE LAKE TAHOE AND MONO COUNTY ZONES TUESDAY NIGHT (LATE) AND
WEDNESDAY. I ALSO DROPPED THE WATCH FOR THE LASSEN...PLUMAS..AND
SIERRA COUNTY ZONE.
A SPLITTING TROUGH ALONG THE WEST COAST WILL PROGRESS INLAND TO
THE SIERRA LATE TONIGHT AND TUESDAY MORNING. THE SYSTEM DOES HAVE
SOME FORCING IN THE FORM OF THE RIGHT ENTRANCE REGION OF AN UPPER
JET STREAK BUT NOT MUCH APPARENT LINKAGE TO THE LOW LEVELS EXCEPT
OVER CENTRAL NEVADA. THEREFORE...WHILE MID AND UPPER LEVEL MOISTURE
WILL INCREASE THE LOW LEVELS IN THE BASIN WILL ONLY SLOWLY MOISTEN
UP TONIGHT. ALSO...WINDS ALOFT ARE SOUTH TO SOUTH SOUTHWEST OVER
THE SIERRA WHICH SHOULD LIMIT OROGRAPHIC SPILLOVER. WITH ALL THIS
IN MIND...I HAVE REDUCED POPS TO SLIGHT CHANCE OR LOWER FOR MUCH
OF THE REGION OUTSIDE OF THE SIERRA AND ACROSS NORTHERN WASHOE
COUNTIES (MORE SOUTHWEST FLOW AND EASIER TO SPILLOVER WITH LOWER
RIDGES) FOR TONIGHT AND TUESDAY WITH THIS SYSTEM BEING MORE OF A
WIND PRODUCER IN THE BASIN THAN ANYTHING ELSE.
ATTENTION TURNS TO THE REAL MEAT AND POTATOES OF THE FORECAST FOR
TUESDAY NIGHT AND WEDNESDAY. LOW PRESSURE CURRENTLY JUST SOUTHEAST
OF THE ALEUTIANS WILL DIG TO NEAR THE NORTHERN CALIFORNIA AND
SOUTHERN OREGON COASTS TUESDAY EVENING. ALOFT...THIS WILL BRING A
100-120 KT JET STREAK TO NEAR SAN FRANCISCO. AT THE SURFACE...A
STRONG COLD FRONT WILL DRIVE INTO NORTHERN CALIFORNIA LATE TUESDAY
NIGHT AS LOW PRESSURE OCCLUDES OFF THE PACIFIC NORTHWEST COAST. AS
THE FRONT DRIVES INLAND WEDNESDAY GOOD OROGRAPHIC FLOW INTO THE
SIERRA AND SHARP FORCING ALONG THE FRONT IS EXPECTED TO BRING
AROUND AN INCH OF LIQUID EQUIVALENT PRECIP TO THE SIERRA AND
BETWEEN 0.25 AND 0.50 INCHES OF WATER TO PORTIONS OF WESTERN AND
NORTHWESTERN NEVADA LATE TUESDAY NIGHT AND WEDNESDAY MORNING.
AS THE ABOVE FORECAST DETAILS HAVE NOT CHANGED MUCH LATELY...CONFIDENCE
IN AN EARLY SEASON SNOWFALL FOR HIGHER ELEVATIONS HAS GROWN
CONSIDERABLY. THEREFORE...WE HAVE PULLED THE TRIGGER ON AN EARLY
SEASON CRITERIA (6" IN 12 HOURS ABOVE 7000 FEET) WINTER STORM
WARNING FOR THE HIGHER ELEVATIONS OF THE LAKE TAHOE REGION AND
MONO COUNTY FOR LATE TUESDAY NIGHT AND WEDNESDAY. GIVEN SNOW
LEVELS WILL BE RATHER HIGH UNTIL THE BULK OF PRECIP HAS ENDED...
THE LASSEN...PLUMAS...AND SIERRA COUNTIES ZONE DOES NOT LOOK TO
HAVE ENOUGH COVERAGE/AMOUNT OF SNOWFALL TO CAUSE TRAVEL ISSUES
OUTSIDE OF YUBA PASS WEDNESDAY. THEREFORE...THE WINTER STORM WATCH
HAS BEEN CANCELLED. HOWEVER...A LIGHT ACCUMULATION IS POSSIBLE
ABOVE 6000-6500 FEET WEDNESDAY MORNING AS PRECIPITATION TAPERS OFF
BEHIND THE COLD FRONT. SEE THE WINTER STATEMENTS FOR MORE SPECIFIC
DETAILS OF THE EXPECTED SNOWFALL IN THE SIERRA.
WEDNESDAY NIGHT AND THURSDAY...PRECIPITATION TAPERS TO SHOWERS AS
THE UPPER LOW CUTS OFF AND REMAINS OVER THE SOUTHWEST CONUS. A
SMALL IMPULSE IS STILL PROGGED TO COME THROUGH WEDNESDAY EVENING
FOR TAHOE SOUTH TO MONO COUNTY...SO HIGHER POPS WERE LINGERED
THERE WEDNESDAY NIGHT THAN ANYWHERE ELSE.
TEMPERATURE WISE...IT WILL REMAIN WELL BELOW AVERAGE THURSDAY
UNDER THE UPPER LOW WITH 50S IN THE BASIN AND 40S IN THE SIERRA
VALLEYS. SNYDER
.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LOW WILL CONTINUE TO MOVE SLOWLY EAST TO NEAR THE FOUR CORNERS
REGION WITH FLAT RIDGE DEVELOPING ACROSS CA-NV FRIDAY. THE LAST
REMNANT WRAP AROUND PRECIP ASSOCIATED WITH THIS LOW SHOULD BE OUT
OF W-CNTRL NV AFT 12Z...ALTHOUGH LOW-MID CLOUD COVERAGE COULD LINGER
INTO MUCH OF THE DAY EAST OF HWY 95. TEMPS WILL RECOVER ABOUT 10
DEGREES FROM THURSDAY BUT STILL REMAIN BELOW NORMAL WITH HIGHS IN
THE 60S FOR MOST LOWER ELEVATIONS.
FOR THIS WEEKEND...TEMPS WILL INCREASE A FEW MORE DEGREES...BUT
WEAKER MIXING AND LIMITED RISE IN 700 MB TEMPS WITH AREAS OF CIRRUS
WILL LIMIT THE MAGNITUDE OF THIS WARMING TREND.
BY NEXT MONDAY...THE GFS BEGINS TO AMPLIFY THE RIDGE OVER ERN CA-WRN
NV WHILE ECMWF BRINGS IN ANOTHER SHORTWAVE TO THE NWRN US WITH A
RISK OF LIGHT PRECIP IN NERN CA-NWRN NV. THE ENSEMBLE MEMBERS VARY
BETWEEN THESE TWO OPERATIONAL SOLUTIONS WITH THE AMPLITUDE OF THE
RIDGE. SINCE THE ECMWF HAS SHOWN A LITTLE MORE CONSISTENCY WITH THE
FLATTER RIDGE...WILL LEAVE IN THE LOW END SHOWER CHANCES IN FAR NWRN
NV AND NERN CA NORTH OF SUSANVILLE WHILE KEEPING OTHER AREAS DRY.
THIS SCENARIO WOULD ALSO PREVENT MUCH FURTHER RISE IN MAX TEMPS
ESPECIALLY IN THE NORTH SO TEMPS WERE ONLY NUDGED UP SLIGHTLY TO
NEAR SEASONAL NORMALS OF LOWER 70S IN THE WRN NV VALLEYS. MJD
&&
.AVIATION...
WINDS CONTINUE TO BE MAIN CONCERN THRU TUESDAY NIGHT WITH S-SW GUSTS
30-35 KTS AT KRNO/KMMH AND 25-30 KTS AT KTVL/KTRK...DIMINISHING BTWN
01-03Z THIS EVENING. LIGHTER WINDS ARE EXPECTED BEHIND PASSAGE OF
WEAKENING SPLIT TROF EARLY TUESDAY...BEFORE INCREASING AGAIN LATER
IN THE DAY WITH GUSTS 25-30 KT. THE STRONGEST WINDS ARE LIKELY TO
OCCUR TUES NIGHT BTWN 04-12Z AHEAD OF THE COLD FRONT PASSAGE WITH
POSSIBLE GUSTS 40-45 KT.
VFR CONDS WILL PREVAIL THRU TUES EVE WITH ONLY A 10-20 PERCENT
CHANCE OF -SHRA AFFECTING THE TERMINALS IN THE SIERRA THRU 06Z TUES
EVE...FOLLOWED BY WORSENING VSBY/CIGS FROM LATE TUES NGT THRU WED AM
WITH CONDS POSSIBLY BELOW LANDING MINS AS PRECIP CHANGES TO SNOW
BEFORE ENDING. FOR KRNO...VFR CONDS TO PREVAIL THRU MOST OF TUES NGT
THEN CIGS AND/OR VSBY MAY DROP TO MVFR AT TIMES FOR A FEW HOURS WED
AM WITHIN THE 12Z-18Z TIME RANGE AS BAND OF RAIN MOVES THRU WITH
COLD FRONT PASSAGE. MJD
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR PYRAMID LAKE
IN NVZ004.
LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR LAKE TAHOE IN
NVZ002.
WINTER STORM WARNING FROM 11 PM TUESDAY TO 1 PM PDT THURSDAY
ABOVE 7000 FEET FOR NVZ002.
CA...WINTER STORM WARNING FROM 2 AM WEDNESDAY TO 5 PM PDT THURSDAY
ABOVE 8000 FEET FOR CAZ073.
LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR LAKE TAHOE IN
CAZ072.
WINTER STORM WARNING FROM 11 PM TUESDAY TO 1 PM PDT THURSDAY
ABOVE 7000 FEET FOR CAZ072.
&&
HTTP://WEATHER.GOV/RENONearby
Winter Storm Warnings in California, 2011Winter Storm Warnings in Nevada, 2011Every winter storm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.